[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 8, 1974

Hepatic Necrosis After Enflurane Anesthesia

Author Affiliations

Mt. Sinai School of Medicine New York

JAMA. 1974;228(2):158. doi:10.1001/jama.1974.03230270018009
Abstract

To the Editor.—  We feel that the title of the letter should have been, "Hepatic Necrosis After Repeated Surgery and Anesthesia," for the National Halothane Study1 and the study performed by Simpson2 in England show that the incidence of hepatic damage occurring after anesthesia and surgery is clearly a function of the time interval between operations and is quite independent of the anesthetic agents used. There is no doubt that postoperative hepatic necrosis will occur after enflurane anesthesia as after any other agent for this very reason. In their opening sentence, the authors state that halothane and metabolites cause liver injury. This has never been shown to be the case, although it has been shown that the metabolites of methoxyflurane may damage the kidney.The authors came to the conclusion that the hepatitis was due to enflurane by linking together a series of unrelated non sequiturs. They describe

×